THOMAS W. H. KAY, M.B. B.S. B Med Sci.; PAULA HEYMA, Ph.D.; LEONARD C. HARRISON, M.D.; F. I. R. MARTIN, M.D.
External beam radiotherapy for nonthyroidal conditions has been followed by the development of Graves disease (1, 2) and thyroid eye disease is occasionally exacerbated after radioactive iodine (3). Both occurrences may be due to release of antigen from the damaged thyroid and consequent production of stimulating thyrotropin receptor antibodies (1). After 131I treatment of thyrotoxicosis there is a dose-dependent increase in thyrotropin receptor antibodies also believed to be secondary to gland destruction (4). This finding is not generally clinically significant as the gland has been rendered unresponsive by radiation damage. In this patient, the indication for therapy was euthyroid multinodular
Learn more about subscription options.
Register Now for a free account.
KAY TWH, HEYMA P, HARRISON LC, MARTIN FIR. Graves Disease Induced by Radioactive Iodine. Ann Intern Med. 1987;107:857-858. doi: 10.7326/0003-4819-107-6-857
Download citation file:
Published: Ann Intern Med. 1987;107(6):857-858.
Endocrine and Metabolism, Thyroid Disorders.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only